Minnesota, 2020Winter Weather in Minnesota, March 19 to 20, 2020
March 19 to 20, 2020 · NWS FSD · 8 events in 8 counties and zones
Low pressure intensified moving from southeast Colorado on the morning of March 19, into the Great Lakes early on March 20. A strong band of mid-level frontogenesis progressed slowly eastward across the area during the afternoon and evening hours.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure intensified moving from southeast Colorado on the morning of March 19, into the Great Lakes early on March 20. A strong band of mid-level frontogenesis progressed slowly eastward across the area during the afternoon and evening hours. The system was initially quite warm, resulting in a swath of moderate to heavy rainfall from northeast Nebraska into northwest Iowa. As the system strengthened on the 19th, much colder air was dragged into the frontal band, and precipitation turned quickly from rain to snow from northwest to southeast, and was accompanied by winds gusting 40 to 55 mph. Snowfall was generally from 1 to 5 inches near and south of Interstate 90, with heaviest bands near the Missouri River and again from the Sioux Falls area eastward along Interstate 90.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 19, 11:26 AM CST, 34 minutes earlier.
Area forecast discussion, Mar 19, 11:26 AM CST, 34 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1226 PM CDT Thu Mar 19 2020
.SHORT TERM...(Today and Tonight)
Issued at 329 AM CDT Thu Mar 19 2020
Well advertised early spring storm finally arriving into the central
US with a very active IR and WV satellite imagery early this
morning. We'll see several smaller scale vort lobes ride up in the
flow through the day providing various waves of precipitation,
all under broad forcing from favorable jet dynamics and negative
DivQ. One fairly significant change since last night at this time
is model guidance's handling of various mid level frontogenesis.
Specifically, a stronger and longer duration to frontogenesis
around 850 mb (with negative EPV* atop) and less at 700 mb. This
has placed a strong focus for higher QPF across NE Nebraska and NW
Iowa and less across areas toward Mitchell, Chamberlain, and
Huron. The big question will revolve around how much of this QPF
falls as rain vs snow...more below.
Precipitation Type: Thermal profiles plenty warm enough this morning
for all rain or drizzle across the area. This starts to change by
mid to late morning as cooler air both aloft and at the surface
arrives toward Huron and then continues to crash southeastward
through the afternoon. Should see a switch to snow in Sioux Falls
by late afternoon and then across NW Iowa by early to mid evening.
Soundings would suggest there may be a brief period of sleet or
freezing rain mixed in during the transition, but this should be
rather transitory.
Thunderstorms: A couple of different periods to watch for thunder
potential, one of which is already apparent moving through south
central Nebraska. Elevated instability values of a few hundred
J/kg of MUCAPE exists south of I-90 through mid morning with a few
embedded rumbles of thunder certainly feasible. Given the
relatively cool temperatures aloft, could see some small hail or
graupel in the stronger updrafts. A second period of enhanced
instability of several hundred J/kg arrives into NW Iowa by mid
afternoon and may provide for a second convection chance. Boundary
looks to hold up just to the south of our forecast area so expect
that is where the bulk of convection will remain but not
impossible to get a stray storm into areas near Woodbury, Ida and
Buena Vista counties where a Slight Risk of severe weather has
been introduced from SPC.
Wind: Momentum transfer values off of various soundings continue to
support the idea of north to northwest wind gusts in the 40 to 45
mph range (perhaps higher at times) this afternoon into the
overnight hours.
Amounts: Given the previously mentioned adjustment to the better
mesoscale frontal forcing, QPF amounts across NE Nebraska and NW
Iowa now sit between 1.5 and 2 inches with near or less than a tenth
of an inch up toward Huron. If the majority of this falls as liquid
rather than snow, have some concerns when it comes to hydrology. WPC
has included this area in a Marginal Risk of excessive rainfall and
this seems fully justified. In terms of snowfall, most locations
look to end up with between 0.5 to 2 inches with perhaps some higher
amounts across NE Nebraska, far SE South Dakota and portions of
Iowa. One thing we will have to watch is if the column can
dynamically cool and provide a switch over to snow a couple/few
hours earlier than currently forecast.
Headlines: Have issued a Dense Fog Advisory for SW MN into east
central SD with several sites at or below 1/4 mile and very murky
webcams. This should begin to clear mid morning as more bonafide
rain scours things out. Have also issued a Wind Advisory across our
northwest counties with wind gusts approaching or exceeding 45 mph
at times. More difficult call is what to do with the Winter Weather
Advisory. Current forecast snow amounts generally fall short of
advisory criteria (save except for the potential enhancement
mentioned above), but the combination of snow, wind, and potential
flash freeze hedges toward the need to continue the existing
advisory and expand for the remainder of IA/MN counties.
.LONG TERM...(Friday through Wednesday)
Issued at 329 AM CDT Thu Mar 19 2020
Surface high pressure works into the region by Friday morning and
will be accompanied by well below normal temperatures. High
temperatures Friday will be stuck in the 20s. To add one extra
reminder that winter isn't done yet, wind chills below zero are also
expected. Friday and Saturday morning lows are likely to be in
the single digits to mid teens in most areas.
Fairly benign weather is expected through the weekend although a
quick moving shortwave passes to our north Saturday and could
bring some small precip chances. Yet another wave passes Monday
and a stronger wave for Tuesday. Overall a somewhat active pattern
looks to set up for early to middle of next week as the West Coast
trough reloads and quick moving disturbances pass through.
Temperatures will moderate back into the 40s and 50s by early next
week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1220 PM CDT Thu Mar 19 2020
Widespread IFR to LIFR conditions prevail across the area as rain
showers move northward this afternoon and evening. A few
thunderstorms are possible this afternoon, mainly around KSUX
terminal. Rain will mix with and/or change over to snow from
northwest to southeast over the next several hours. Additionally,
gusty northwest winds from 30 to 40 knots are expected at all
sites through late night. Conditions will improve to VFR from
northwest to southeast late this evening into overnight.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory until 1 AM CDT Friday for SDZ040-050-
053>056-058>070.
Winter Weather Advisory from 7 PM this evening to 1 AM CDT
Friday for SDZ071.
Wind Advisory until 10 PM CDT this evening for SDZ038-039-052-
057.
MN...Winter Weather Advisory until 1 AM CDT Friday for MNZ071-072-080-
081-089-090-097-098.
IA...Winter Weather Advisory from 7 PM this evening to 1 AM CDT
Friday for IAZ001>003-012>014-020>022-031-032.
NE...Winter Weather Advisory from 7 PM this evening to 1 AM CDT
Friday for NEZ013-014.
&&
SHORT TERM...Kalin
LONG TERM...Kalin
AVIATION...05Hazardous weather outlook, Mar 19, 3:28 AM CST, 8 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
428 AM CDT Thu Mar 19 2020
SDZ050-053-054-058>061-063>070-200930-
Gregory-Sanborn-Miner-Aurora-Davison-Hanson-McCook-Charles Mix-
Douglas-Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Clay-
428 AM CDT Thu Mar 19 2020
This Hazardous Weather Outlook is for east central South Dakota,
south central South Dakota and southeast South Dakota.
.DAY ONE...Today and tonight.
Fog this morning may locally reduce visibility. Otherwise, rain is
expected to change to snow through the day today. This, combined with
northerly winds gusting up to 45 mph, may result in blowing snow and
reduced visibility. Slick roads may also occur as temperatures drop
below freezing and wet roads refreeze.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
IAZ001-012>014-020>022-031-032-NEZ013-014-SDZ071-200930-
Lyon-Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-
Dixon-Dakota-Union-
428 AM CDT Thu Mar 19 2020
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, northeast Nebraska and southeast South Dakota.
.DAY ONE...Today and tonight.
Fog this morning may locally reduce visibility. Otherwise, rain and
perhaps a few thunderstorms are possible thru the daytime hours. Any
stronger storms may produce small hail and gusty winds. By this
evening, rain will change to snow and combined with northerly winds
gusting to 45 mph, may result in reduced visibility and slick
conditions.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MNZ071-072-080-081-089-090-097-098-SDZ040-055-056-062-200930-
Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-
Brookings-Lake-Moody-Minnehaha-
428 AM CDT Thu Mar 19 2020
This Hazardous Weather Outlook is for southwest Minnesota, east
central South Dakota and southeast South Dakota.
.DAY ONE...Today and tonight.
Fog this morning will reduce visibility. Otherwise, rain is expected
to change to snow through the day today. This, combined with
northerly winds gusting up to 45 mph, may result in blowing snow and
reduced visibility. Slick roads may also occur as temperatures drop
below freezing and wet roads refreeze.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
SDZ038-052-057-200930-
Beadle-Jerauld-Brule-
428 AM CDT Thu Mar 19 2020
This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota and south central South Dakota.
.DAY ONE...Today and tonight.
Fog this morning may locally reduce visibility. Otherwise, rain is
expected to change to snow through the day today. This, combined with
northerly winds gusting up to 45 mph, may result in blowing snow and
reduced visibility. Slick roads may also occur as temperatures drop
below freezing and wet roads refreeze.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
SDZ039-200930-
Kingsbury-
428 AM CDT Thu Mar 19 2020
This Hazardous Weather Outlook is for east central South Dakota.
.DAY ONE...Today and tonight.
Fog this morning will reduce visibility. Otherwise, rain is expected
to change to snow through the day today. This, combined with
northerly winds gusting up to 45 mph, may result in blowing snow and
reduced visibility. Slick roads may also occur as temperatures drop
below freezing and wet roads refreeze.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
IAZ002-003-200930-
Osceola-Dickinson-
428 AM CDT Thu Mar 19 2020
This Hazardous Weather Outlook is for northwest Iowa.
.DAY ONE...Today and tonight.
Fog this morning may locally reduce visibility. Otherwise, rain is
expected to change to snow through the day today. This, combined with
northerly winds gusting up to 45 mph, may result in blowing snow and
reduced visibility. Slick roads may also occur as temperatures drop
below freezing and wet roads refreeze.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Winter Weather, Lincoln
- When
- March 19, 12:00 PM CST to 6:00 PM CST
- Where
- Lincoln forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.413, -96.267 (the zone’s center; the record gives no point)
Rain changed quickly to snowfall by early afternoon on March 19, with visibility briefly around one-half mile between 1300-1500CST. The intense snowfall rate made travel hazardous during the afternoon as winds increased to a peak of 40 mph near Lake Benton and 39 mph 5 miles south of Hendricks. Snowfall was less than one inch.
Winter Weather, Murray
- When
- March 19, 1:00 PM CST to 11:00 PM CST
- Where
- Murray forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.022, -95.763 (the zone’s center; the record gives no point)
Rain changed quickly to snowfall by mid-afternoon on March 19, with visibility to around one-half mile at times between 1600-1900CST. The intense snowfall rate made travel hazardous during the late afternoon and evening as winds increased to a peak of 44 mph at Slayton. Snowfall totaled 2.0 inches at Lake Wilson.
Winter Weather, Lyon
- When
- March 19, 1:00 PM CST to 7:00 PM CST
- Where
- Lyon forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.414, -95.839 (the zone’s center; the record gives no point)
Rain changed quickly to snowfall by early afternoon on March 19, with visibility briefly around one-half mile at times between 1400-1700CST. The intense snowfall rate made travel hazardous during the late afternoon and early evening as winds increased to a peak of 43 mph at Marshall and 38 mph at Tracy. Snowfall totaled 1.0 inch at Marshall and Tracy.
Winter Weather, Pipestone
- When
- March 19, 3:00 PM CST to 10:00 PM CST
- Where
- Pipestone forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.023, -96.259 (the zone’s center; the record gives no point)
Rain changed quickly to snowfall mid-afternoon on March 19, with visibility to around one-half mile at times between 1500-1800CST. The intense snowfall rate made travel hazardous during the late afternoon and early evening as winds increased to a peak of 37 mph at Pipestone. Snowfall totaled 1.5 inches at Edgerton.
Winter Weather, Nobles
- When
- March 19, 4:00 PM CST to March 20, 2:00 AM CST
- Where
- Nobles forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.674, -95.753 (the zone’s center; the record gives no point)
Rain changed quickly to snowfall late afternoon on March 19, with visibility one-quarter to one-half mile at times between 1630-1900CST. The intense snowfall rate made travel hazardous during the evening as winds increased to a peak of 44 mph near Rushmore and 43 mph at Worthington. Snowfall totaled 3.5 inches at Worthington.
Winter Weather, Rock
- When
- March 19, 4:00 PM CST to March 20, 12:00 AM CST
- Where
- Rock forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.675, -96.253 (the zone’s center; the record gives no point)
Rain changed quickly to snowfall late afternoon on March 19, with visibility one-quarter to one-half mile at times between 1600-1900CST. The intense snowfall rate made travel hazardous during the evening as winds increased to a peak of 50 mph near Beaver Creek and 40 mph at Luverne. Snowfall totaled 4.1 inches at Hills.
Winter Weather, Cottonwood
- When
- March 19, 5:00 PM CST to March 20, 12:00 AM CST
- Where
- Cottonwood forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.007, -95.181 (the zone’s center; the record gives no point)
Rain changed quickly to snowfall by early evening on March 19, with visibility one-quarter to one-half mile at times between 1700-1900CST. The intense snowfall rate made travel hazardous during the evening as winds increased to a peak of 45 mph at Windom and 44 mph at Storden. Snowfall totaled 1.7 inches at Windom.
Winter Weather, Jackson
- When
- March 19, 6:00 PM CST to March 20, 1:00 AM CST
- Where
- Jackson forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.674, -95.154 (the zone’s center; the record gives no point)
Rain changed quickly to snowfall by early evening on March 19, with visibility one-quarter to one-half mile at times between 1800-2000CST. The intense snowfall rate made travel hazardous during the evening as winds increased to a peak of 47 mph at Jackson. Snowfall totaled 2.5 inches 2 miles northeast of Lakefield.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in Iowa, March 19, 20201 death · 1 injured · $85,000 · 1 event
- Tornadoes and Hail in Arkansas, March 19, 20201 injured · $485,000 · EF2 · 12 events
- Winter Weather in South Dakota, March 19, 20201 death · 1 event
- Flash Flooding and Flooding in Ohio, March 19 to 22, 2020$1.2 million · 50 kt wind · 38 events
- Tornadoes and Flash Flooding in Illinois, March 19 to 22, 20201 injured · $436,000 · EF1 · 10 events
- Winter Weather in South Dakota, March 19 to 20, 202011 injured · 15 events
- Tornadoes and Flash Flooding in Oklahoma, March 19 to 22, 2020$145,000 · EF1 · 15 events
- Flash Flooding and Flooding in Missouri, March 19 to 20, 2020$32,000 · 50 kt wind · 67 events
- Hail and High Wind in Nebraska, March 19 to 20, 2020$200,000 · 1.25 in hail · 17 events
- High Wind in Texas, March 19, 202051 kt wind · 18 events
- Hail and Damaging Winds in Texas, March 19, 2020$12,000 · 2.75 in hail · 9 events
- Flash Flood and Flood in Indiana, March 19 to 20, 2020$15,000 · 53 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 877081, 877078, 877080, 877079, 877075, 877076, 877077, 877074.